Texas, 2017

Hail and Damaging Winds in Texas, June 8, 2017

June 8, 2017 · NWS AMA · 28 events in 4 counties and zones

General flow was out of the northwest, with some 700mb moisture in place. Surfaced based convection was expected around 1-4pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

General flow was out of the northwest, with some 700mb moisture in place. Surfaced based convection was expected around 1-4pm. Convection was expected to start across the northern Panhandles and progress southeast. CAPE values will range from 1000-1500 J/kg, with about 25-30kts of effective shear, a decent veering wind profile will|support possible organized storms today that will be capable of |producing large hail and strong damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 8, 5:39 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 8, 5:39 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
639 PM CDT Thu Jun 8 2017

.AVIATION...
For the 00Z TAFs, isolated to perhaps scattered thunderstorms are
expected this evening across parts of the OK and TX Panhandles.
Storm movement will generally be to the southeast. Have omitted
mention of tstms at all TAF sites due to low confidence in any one
site being impacted and expected mainly sparse coverage.
Thunderstorm potential is forecast to diminish late tonight. Some
cumulus clouds should redevelop Friday afternoon. However,
thunderstorm formation is not anticipated at this time at any of
the terminal sites.

Andrade

&&

.PREV DISCUSSION... /Issued 424 PM CDT Thu Jun 8 2017/

DISCUSSION...
Potential exists for severe thunderstorms this evening.
Moderately unstable airmass remains in place, and shear will be
increasing as mid-level jet streak arrives from the northwest and
low-level jet develops, setting up across eastern sections.  A
few thunderstorms may continue past midnight in eastern sections.

Dry weather will prevail beginning Saturday, as mid-level ridge
sets up over West Texas.  Dry southwest flow aloft resumes
Sunday, with Gulf remaining closed through at least Monday.
Models and ensembles in good agreement through Tuesday, featuring
dry air overhead and lee trof helping to support higher than
normal 850 mb temperatures.  This leads us to maintain forecast
of maximum temperatures above those offered by blend through
Tuesday, with potential for Heat Advisory criteria being reached
in Palo Duro Canyon.

Model divergence increases Tuesday and beyond, although there is
good support for a brief cold frontal intrusion Tuesday night into
Wednesday.  Have accepted blend's idea of precipitation resuming
Tuesday across eastern sections, but have limited pops to only
slight chance.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 8, 2:44 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Thu Jun 8 2017

OKZ001>003-TXZ001>020-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
344 PM CDT Thu Jun 8 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe with hail up to two inches in diameter and strong winds up
to 70 MPH being the primary hazards. Also, an isolated tornado
cannot be ruled out, mainly across the eastern half of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Well above average daily high temperatures are expected Friday
through Tuesday. High temperatures may approach Heat Advisory
criteria for the Palo Duro Canyon State Park.

Thunderstorms will be possible again next week Tuesday and
Wednesday, mainly across the eastern half of the Panhandles.
Right now no severe weather is anticipated for these storms, but
we will continue to monitor the forecast and make adjustments as
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency officials should be ready for limited
activation through this evening.

Cockrell

The radar

The Amarillo radar (KAMA), 52 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Moore

When
June 8, 6:08 PM CST
Where
Moore County, 8.45 mi E of Four Way
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
35.690, -101.820

Hail, Moore

When
June 8, 6:10 PM CST
Where
Moore County, 7.83 mi SE of Dumas
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
35.780, -101.860

Hail, Hansford

When
June 8, 6:26 PM CST
Where
Hansford County, 4.11 mi SSE of Gruver
Measured
1.5 in hail
Reported by
Public
Coordinates
36.220, -101.360

Thunderstorm Wind, Potter

When
June 8, 6:56 PM CST
Where
Potter County, 14.29 mi NNW of (Ama)amarillo Intl A
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.410, -101.820

Thunderstorm Wind, Potter

When
June 8, 7:19 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
June 8, 7:31 PM CST
Where
Potter County, 8.31 mi N of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.320, -101.830

Givens Avenue and Highway 87.

Hail, Potter

When
June 8, 7:32 PM CST
Where
Potter County, 4.87 mi N of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.270, -101.830

Hail, Potter

When
June 8, 7:35 PM CST
Where
Potter County, 0.26 mi ENE of Amarillo
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.202, -101.816

Hail occurred at 9th and Ross.

Hail, Potter

When
June 8, 7:35 PM CST
Where
Potter County, 6.91 mi N of Amarillo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.300, -101.820

Hail, Potter

When
June 8, 7:37 PM CST
Where
Potter County, 4.48 mi NNE of Amarillo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.260, -101.790

Hail was at 24th and Grand St.

Hail, Potter

When
June 8, 7:37 PM CST
Where
Potter County, 2.15 mi NNE of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.810

Hail was at Martin Road Lake.

Hail, Potter

When
June 8, 7:40 PM CST
Where
Potter County, 0.56 mi W of Amarillo
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.200, -101.830

Quarter to half dollar sized hail reported.

Thunderstorm Wind, Randall

When
June 8, 7:40 PM CST
Where
Randall County, 2.99 mi SSE of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.160, -101.800

A brief microburst occurred on the south side of Amarillo.

Hail, Potter

When
June 8, 7:41 PM CST
Where
Potter County, 1.78 mi SW of Amarillo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.180, -101.840

Washington and I-27.

Hail, Randall

When
June 8, 7:43 PM CST
Where
Randall County, 4.72 mi SSW of Amarillo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.140, -101.860

Thunderstorm Wind, Randall

When
June 8, 7:43 PM CST
Where
Randall County, 4.72 mi SSW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.140, -101.860

NWS employee estimated 60 MPH wind gust.

Hail, Potter

When
June 8, 7:46 PM CST
Where
Potter County, 2.99 mi SSW of Amarillo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.840

Hail occurred at 58th and Washington.

Thunderstorm Wind, Randall

When
June 8, 7:47 PM CST to 8:12 PM CST
Where
Randall County, 4.13 mi NNW of Lake Tanglewood
Measured
90 kt (104 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.110, -101.820

A damage survey conducted determined that a microburst associated with a severe thunderstorm caused damage associated with approximately 90MPH winds.

Hail, Randall

When
June 8, 7:48 PM CST
Where
Randall County, 4.84 mi S of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.130, -101.820

Thunderstorm Wind, Randall

When
June 8, 7:48 PM CST
Where
Randall County, 1.79 mi NW of Lake Tanglewood
Measured
65 kt (75 mph) measured gust
Reported by
Public
Coordinates
35.080, -101.800

Hail, Potter

When
June 8, 7:49 PM CST
Where
Potter County, Amarillo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.200, -101.820

Quarter to half dollar sized hail reported.

Thunderstorm Wind, Randall

When
June 8, 7:50 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Thunderstorm Wind, Randall

When
June 8, 7:55 PM CST
Where
Randall County, 3.64 mi NNW of Lake Tanglewood
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
35.110, -101.800

Hail, Randall

When
June 8, 7:59 PM CST
Where
Randall County, 1.83 mi WSW of Timbercreek Canyon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -101.850

Six to 8 inches of hail covering both sides of Washington just north of Camp Don Harrington.

Thunderstorm Wind, Randall

When
June 8, 8:00 PM CST
Where
Randall County, 2.19 mi NW of Timbercreek Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.070, -101.850

One-thousand-pound building blown over. Pieces of metal torn off roof.

Thunderstorm Wind, Randall

When
June 8, 8:03 PM CST
Where
Randall County, 2.76 mi N of Canyon
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.020, -101.920

Thunderstorm Wind, Randall

When
June 8, 8:10 PM CST
Where
Randall County, 2.83 mi E of Canyon
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.980, -101.870

NWS employee estimated 70 MPH winds.

Thunderstorm Wind, Randall

When
June 8, 8:12 PM CST
Where
Randall County, Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.980, -101.920

Trained spotter estimated 60 MPH wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707267, 707268, 707269, 707287, 707288, 707270, 707271, 707272, 707274, 707275, 707276, 707277, 707289, 707278, 707279, 707290, 707280, 707284, 707281, 707291, 707282, 707293, 707294, 707283, 707286, 707295, 707296, 707297.